Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Marquette, MI

August 8, 2021Menominee County, Michigan

NWS Marquette, MI issued this special weather statement at Aug 8, 2021, 7:46 PM CDT for Menominee County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 7:46 PM CDT (00:46 UTC)
Expired
Aug 8, 2021, 8:15 PM CDT
In force
29 min
Issued by
NWS Marquette, MI
Hail
0.00 in
Wind
30

County Menominee County, MI

The radar

The Green Bay radar (KGRB), 97 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS83 KMQT 090046
SPSMQT

Special Weather Statement
National Weather Service Marquette MI
746 PM CDT Sun Aug 8 2021
 
MIZ012-090115-
Menominee MI-
746 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern
Menominee County through 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menominee, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Stephenson around 815 PM CDT.

Other locations impacted by this storm include Daggett, Wallace,
Ingalls, Carbondale and Birch Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4513 8768 4518 8773 4528 8770 4534 8765
      4539 8769 4551 8767 4545 8730 4541 8732
      4541 8735 4522 8752 4516 8759 4512 8761
TIME...MOT...LOC 0046Z 194DEG 25KT 4519 8760 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:15 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 8, 6:15 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
715 PM EDT Sun Aug 8 2021

.SHORT TERM...(This evening through Monday)
Issued at 345 PM EDT SUN AUG 8 2021

A very muggy day is present over the Upper Michigan area as several
areas have afternoon highs in the 70s currently as of 19Z, and dew
points in the upper 60s to lower 70s. This is in response to a warm
front that has lifted north across the area earlier today. Rain
showers were present over the south central tier of Upper Michigan
earlier today also, with minor flooding having occurred where the
heaviest rain showers accumulated upwards of 1+ inches of rainfall.
Satellite imagery for the visible spectrum has shown partial
clearing across Upper Michigan the last couple of hours, which has
helped increase surface temperatures mainly into the 70s. While this
may be a welcomed sight, it could destabilize the atmosphere more
than what the CAM guidance is trending towards for rain shower
development, enhancing the chance for convection to initiate.

Looking at the water vapor imagery, an upper level low is stacked
above a surface low presently over southern MN. MSAS Analysis has
the surface frontal analysis progged with a semi-stationary cold
frontal boundary over MN. The aforementioned warm front will slowly
trek to the north as the positively tilted shortwave trough
propagates slowly toward the area in the coming 24 hours.

As the day progresses toward evening, the sticky conditions will not
budge. The CAMs showing redevelopment of rain shower and
thundershower activity upstream over WI as the greatest instability
in the atmosphere remains over that region. This convection will
move toward the WI/MI state line as the evening progresses, and has
the potential to remain organized temporarily, but should dissipate
to mainly stratiform precipitation as it treks to the
north/northeast. Lapse rates of 5.5-6 degrees C/km look favorable
over the south central region of Upper Michigan, and CAPE upwards of
1000 J/kg, but quickly drops off by 3Z. Dynamics are unlikely to
support long-lived convection outside of the south central area due
to weak shear, and LLJ remaining further to the east. As the night
continues, the very muggy conditions and recent rainfall will lead
to foggy conditions developing across several areas. Model soundings
showing very low LCL bases also across Upper Michigan. VRB winds
will make it an uncomfortable night for sleeping weather if folks
were planning on being outdoors overnight.

Muggy conditions can be anticipated once again for Monday. Low
clouds and foggy conditions will slowly ease as the day progresses.
Expect mostly cloudy skies for a majority of the day as the
overnight rain shower activity pushes to the east. 850mb
temperatures will surge to values 18C-20C by the early afternoon,
and with some of the cloud cover likely becoming BKN to SCT,
atmospheric instability is possible to increase mainly over the east
half of Upper Michigan. The trof axis and dynamics are most favored
in this area for Monday. The warm temperatures aloft will mix down
to the surface partially, causing temperatures to warm slightly
higher than Sunday. Thus have gone with forecast of slight chance of
convection in the east half, and warmer diurnal maximums for the
west half. Should see a general trend of middle 70s to lower 80s for
daytime highs, with a couple of areas potentially seeing the middle
80s over the west half if clearing skies occurs by the early
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 430 PM EDT SUN AUG 8 2021

For the extended period, we should initially see some unsettled
weather through a passing low, shortwave, and cold front moving
through the area before some height rises bring some calmer weather
later in the week. Some severe weather looks possible Tuesday
afternoon and evening, particularly over the west. Details below!

As a low pressure continues lifting NE over northern Lake MI and
eastern Upper MI Monday night and Tuesday morning, some showers and
thunderstorms may move eastward in the central and east following
the path of the low. CAMs guidance shows low probability of precip
occurring over the U.P., particularly after midnight Tuesday.
Therefore, would not be surprised if these slight pops get cut back
further in the future, as the pops have trended down since the
previous shift. Could get some clearing in the western U.P. later in
the night Monday as moisture decreases west of the low's path. Low
temperatures still look to be in the 60s across most of the area,
given the decent cloud cover and warm air aloft. As the low leaves
eastern Upper MI Tuesday, expect a little break from rainfall as
some partly cloudy skies move across much of the area. However,
don't expect a comfortable day Tuesday, as humid conditions and very
warm temperatures look to ruin the day; areas in the west could see
temperatures above 90F! Also, as a weak cold front moves across the
area Tuesday afternoon and into Tuesday night, expect the very warm
and muggy conditions to create a good amount of instability in the
atmosphere (MUCAPEs range from 1500 to 3000 J/kg across portions of
the west). On top of that, the weak cold front should bring enough
turning of the winds with height to allow for thunderstorms to
possibly become supercellular. Currently, the risk for supercells
should be rather marginal; however, given the abundant instability
and bulk shear values near 30 kts across the area Tuesday afternoon
and evening, there could be enough updraft strength and rotation to
produce some severe hail and winds, even if supercells don't occur.
In addition, SPC has us under a Slight risk for severe weather
Tuesday and Tuesday night, mostly across the west and central
(excluding the northern Keweenaw Peninsula); the rest of the U.P. is
under a Marginal risk for severe weather. The east should have a
lower chance of severe weather just because the precip should be
arriving later in the evening; instability from diurnal heating is
expected to be much lower. Some remnant showers and thunderstorms
could be seen across the far east Wednesday morning as the front
erodes.

Some slight WAA could be seen behind the weak cold front Wednesday,
before stronger CAA associated with a cold front projected to be in
northern Ontario Wednesday moves across our area Wednesday night and
Thursday. Could be a little cooler, and the air less moist
Wednesday, although temperatures should be near what they were
Tuesday, save the highest temperatures should be in the east.
Clearing skies should help highs get up to near 90F in the east. A
shortwave ahead of the northern Ontario cold front could also bring
some more showers and a few thunderstorms across the area too,
mainly in the central and east in the afternoon and early evening
hours. As the northern Ontario cold front moves over us Wednesday
night into Thursday, some showers could follow along the front;
wouldn't be surprised if a few rumbles of thunder were possible too
along the front. Model guidance seems rather dry on the precip
chances and amounts. Decided to go along with the NBM for now, but I
wouldn't be surprised if pops chances were increased with later
forecasts. Temperatures should be cooler across much of the area
Thursday, as the cold front moves into Upper MI; that being said the
south-central may still get into the low 80s Thursday as the front
moves from the NW to SE. The cold front should finish moving through
the area Thursday night.

Once the cold front moves through, expect cooler temperatures and
drier conditions as ridging is expected to move over us. Could see
another frontal system move over us next weekend, as the Euro and
GFS do show troughing over the area then.
&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 714 PM EDT SUN AUG 8 2021

Conditions will deteriorate tonight at all sites as fog develops
along with low clouds. Will fall to IFR/LIFR at all sites and then
some improvement to MVFR by late Mon morning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 249 PM EDT SUN AUG 8 2021

A warm front will lift north over the lake this afternoon, and winds
will gust to 15-20 knots over the east half of the lake through this
evening. From there, a weak low pressure will approach the area
resulting in wind gusts of 10-20 knots through Tuesday from the
south and southeast. A slightly stronger trough moving through
Tuesday night into Wednesday will bring winds around to west-
southwest but wind speeds should still remain 10 to 20 knots. A
weak cold front will move through on Thursday with north winds 10
to 20 knots Thursday night into early Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory from 2 AM EDT /1 AM CDT/ to 11 AM EDT /10 AM
     CDT/ Monday for LSZ162-240>244-263-264.

Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...TAP
AVIATION...07
MARINE...BW
Hazardous weather outlook, Aug 8, 3:03 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
403 PM EDT Sun Aug 8 2021

MIZ001>007-009>014-084-085-092015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
403 PM EDT Sun Aug 8 2021 /303 PM CDT Sun Aug 8 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, mainly across the
south-central and east.

Patchy fog across the area is possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday, and a slight chance of
thunderstorms Monday night, mainly in the eastern half of Upper
Michigan.

There is a moderate swim risk Monday morning for Lake Michigan
beaches of Schoolcraft County.

There is another chance for thunderstorms Tuesday afternoon and
night. Some storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-092015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
403 PM EDT Sun Aug 8 2021 /303 PM CDT Sun Aug 8 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight in far eastern
Lake Superior.

Areas of dense fog are possible over the lake tonight, mainly over
the west.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Monday night across
eastern Lake Superior.

Some patchy fog is possible across the lake Monday morning.

Another round of thunderstorms will be possible Tuesday and Tuesday
night across the entire lake. Some strong storms will be
possible. Gale force gusts and small hail are possible with these
storms.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-092015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
403 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday through Monday night,
and again from late Tuesday afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, Aug 8, 7:19 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
719 PM CDT Sun Aug 8 2021

MIZ012-090045-
Menominee MI-
719 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of south central
Menominee County through 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Marinette, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Menominee around 735 PM CDT.

Other locations impacted by this storm include Carbondale and Birch
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the bay of Green Bay, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4511 8766 4515 8768 4518 8774 4519 8774
      4529 8769 4530 8768 4529 8745 4522 8752
      4516 8759 4511 8761 4510 8759
TIME...MOT...LOC 0018Z 180DEG 27KT 4499 8769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

07
Special weather statement, Aug 8, 7:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
746 PM CDT Sun Aug 8 2021

MIZ012-090115-
Menominee MI-
746 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern
Menominee County through 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menominee, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Stephenson around 815 PM CDT.

Other locations impacted by this storm include Daggett, Wallace,
Ingalls, Carbondale and Birch Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4513 8768 4518 8773 4528 8770 4534 8765
      4539 8769 4551 8767 4545 8730 4541 8732
      4541 8735 4522 8752 4516 8759 4512 8761
TIME...MOT...LOC 0046Z 194DEG 25KT 4519 8760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:30 AM CDTBeach Hazards StatementMQTSchoolcraft10 hr
Aug 9, 5:27 PM CDTMarine Dense Fog AdvisoryMQT26 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.